Nebraska, 2019

Blizzard and Winter Weather in Nebraska, February 23, 2019

February 23, 2019 · NWS GID · 15 events in 15 counties and zones

A fairly quick-hitting-but-significant winter storm and blizzard struck roughly the southeastern half (and especially southeastern one-third) of South Central Nebraska on this Saturday, serving as a grand finale to a nine-day stretch of active winter weather. This storm promoted several hours of white-out conditions and, unfortunately, resulted in a few noteworthy Interstate 80 accidents.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A fairly quick-hitting-but-significant winter storm and blizzard struck roughly the southeastern half (and especially southeastern one-third) of South Central Nebraska on this Saturday, serving as a grand finale to a nine-day stretch of active winter weather. This storm promoted several hours of white-out conditions and, unfortunately, resulted in a few noteworthy Interstate 80 accidents. The two main accidents within the coverage area occurred in York and Hamilton counties. Interestingly, both resulted in local emergency response vehicles being struck after arriving on the scene. The first larger crash unfolded a few miles east of York shortly before 3 p.m. and involved an estimated 30 vehicles, including at least 15 semi trucks. Upon responding to the scene, a Waco Volunteer Fire Department ambulance was struck by a semi, injuring four personnel, two seriously. A short time later, another crash occurred near Aurora involving approximately 15 vehicles, including 10 semis. During that incident, a large tanker truck belonging to Aurora Fire Department was struck from behind by a car, but no fire personnel were injured. As a result of these and other accidents, the Interstate was eventually shut down from Grand Island eastward to the Omaha area, not fully re-opening until early afternoon on the 24th.

Focusing on the storm itself, there was a sharp, northwest-southeast divide in snow totals (and resultant travel impacts) across South Central Nebraska. This dividing line between minimal impacts and more serious issues set up roughly along a line from Franklin-Hastings-Osceola. To the southeast of this line, all areas measured at least 2-5, with especially Fillmore, Nuckolls and Thayer counties receiving higher totals of 6-9. In sharp contrast, most counties northwest of the aforementioned line received no more than 1-2, although parts of Furnas and Harlan counties did see up to around 3. Per dozens of CoCoRaHS and NWS cooperative observers, some of the highest official totals featured: 8.5 in Hubbell, 8.0 in Superior, 7.5 in Geneva and south of Shickley, and 7.2 in Hebron and near Blue Hill. In the Tri Cities, totals ranged from merely 0.4 at Kearney to 2.9 at NWS Hastings. Of course, winds were a major factor in the blizzard conditions, as sustained northerly speeds averaged 25-30 MPH with gusts commonly 35-40 MPH, frequently reducing visibility to around 1/4 mile or less in the hardest-hit counties.

Breaking down timing, this was roughly a nine-hour storm for the area as a whole. The first moderate-heavy snow bands blossomed between 11 a.m. and 1 p.m., peaked in intensity during the afternoon, and then gradually ended from west-to-east during the early-mid evening, with even the far eastern counties along Highway 81 mostly snow-free by 8 p.m. As it turned out, the duration of the strongest winds closely corresponded to the onset and ending of snow. In the mid-upper levels, this was a fairly classic recipe for a major winter storm/blizzard, as a powerful shortwave trough started off centered over the TX Panhandle on the morning of the 23rd, reached the NE/KS/MO border area by sunset and gradually departed across IA into WI through the night. The associated strong surface low pressure system followed a very similar track. Around the time snow broke out in South Central Nebraska, the low was centered over south central KS with a central pressure around 1000 millibars. Slight intensification commenced through the afternoon and evening as it headed northeast, registering around 996 millibars over southeast IA by 9 p.m. From a forecast perspective this was a well-anticipated event, with a Winter Storm Watch first issued for all of South Central Nebraska on the afternoon of the 21st, around 44-46 hours before the onset of heavy snow and blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 23, 5:28 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Feb 23, 5:28 AM CST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
528 AM CST Sat Feb 23 2019

.SHORT TERM...(Today and tonight)
Issued at 355 AM CST Sat Feb 23 2019

This is not a high confidence forecast and ranks among the more
challenging forecasts that we get to make. Even at this close hour
forecast models continue to show very different solutions.

There will likely be a heavy band of snowfall that will drop 5 to
7 inches and maybe an isolated 8 inch amount. However, this will
be a narrow 2 or 3 county wide band of snow with rapidly
decreasing amounts outside of this band. Our forecast snowfall
gradient is likely not tight enough so we may be too high with our
snow forecast for a fair number of areas across our northwestern
forecast area that may see very little if any snow. In addition,
the location of this narrow band varies enough that it may be
totally offset in location from one model to the next. For
instance, the 06Z GFS and 06Z NAM run the center of the heavy snow
band from Wahoo, to York, to Smith Center, to Stockton KS.
However, the 00Z ECMWF has the center of the heavy snow band
centered from Beatrice, to Concordia KS with only an inch or two
of snow in York and Smith Center where the heaviest snow is
indicated in the other models. Therefore, the level of uncertainty
is high in and near this expected snow band with places like York
getting a range of 1 to over 6 inches of snow. Our forecast will
continue to hedge towards the ECMWF more southern model solution, but
with a less tight gradient to allow for the possibility of more
snow a little further north of the main ECMWF band just in case
these other models actually out perform the ECMWF on this one.

Model Trends Overnight:
There was a southward shift in the 00Z ECMWF the model we've been
for the most part following the last several days. The 00Z and 06Z
GFS finally made a shift south as it has been a northern outlier
in in earlier runs. However, the 00Z and 06Z GFS continue to be
further north of the ECMWF due to the recent southward shift by
the ECMWF. The 00Z and 06Z NAM are now among the furthest north
solutions after being one of the furthest south solutions 24 hours
ago. As stated above, we are primarily following the 00Z ECMWF,
but with a little higher snowfall amounts on the northern fringe
of the band.

Where is this forecast most likely to go wrong:
Areas northwest of the Tri-Cities are forecast to get 1-2 inches
of snow. That might be too high. Overall confidence in exact
snowfall amounts is lowest across our southeastern zones due to
model uncertainty in the narrow snow band location.

What are we most confident in:
There really should be a heavy band of snow (5-7 inches) oriented
from southwest to northeast centered within 30 miles one way or
the other of Hebron and Beloit. Conditions within this heavy snow
band will be bad with near zero visibility at times this afternoon
due to strong north winds of 25-35 mph gusting 40-50 mph. Areas
northwest of the Tri-Cities will see little if any snow, good
confidence that it's likely less than 2 inches in these areas.

Timing:
Snow will spread across Kansas this morning while it may not get
going too much in Nebraska until this afternoon. The worst of the
snow in both north central Kansas and south central Nebraska will
be this afternoon. The snow will quickly end in most places by
between 6 and 9 pm.

.LONG TERM...(Sunday through Friday)
Issued at 515 AM CST Sat Feb 23 2019

The big story in this forecast period will be the cold
temperatures. Normal highs temperatures in the Tri-Cities are now
in the lower 40s, but we will struggle to reach the lower 20s for
highs through mid week with Monday and Wednesday likely only
seeing highs in the teens. The only relief for most folks is that
there are no additional snow storms on the horizon after today,
but don't expect that snow to melt much if any through the week
ahead. It does appear as though we will see a slight warming trend
by late week that could at least get us back close to the freezing
mark. Winter lives on.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Sunday)
Issued at 515 AM CST Sat Feb 23 2019

Poor flying weather is expected today, but KGRI and KEAR will be
north of the worst of the weather. Dense fog with freezing mist
will likely continue for awhile this morning, possibly through mid
morning. Snow should move in this afternoon but amounts will likely
only be 2 inches or less. Strong north winds will result in some
blowing snow with reduced visibility. IFR and at times early this
morning LIFR conditions are expected much of the day. We do expect
lifting ceilings by mid to late evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 9 AM CST this morning for NEZ064-
     076-077-085>087.

     Blizzard Warning from 9 AM this morning to midnight CST tonight
     for NEZ064-076-077-085>087.

     Winter Weather Advisory until midnight CST tonight for
     NEZ039>041-046>049-060>063-072>075-082>084.

KS...Winter Weather Advisory until 9 AM CST this morning for
     KSZ005>007-017>019.

     Blizzard Warning from 9 AM this morning to midnight CST tonight
     for KSZ005>007-017>019.

&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Wesely
Hazardous weather outlook, Feb 23, 6:12 AM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
612 AM CST Sat Feb 23 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
612 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Winter Weather Advisory for primarily a wintry mix continues
through 9 am this morning for the entire outlook area. Please
refer to the latest winter weather advisory for additional
information.

A Blizzard Warning is in effect 9 am this morning through
midnight tonight for locations along and southeast of a line from
Phillipsburg Kansas to Red Cloud Nebraska to York Nebraska.
Please refer to the latest Blizzard Warning for additional
information.

A Winter Weather Advisory for Snow and Blowing Snow is in effect
from 9 am this morning through midnight tonight for locations
along and northwest of a line from Cambridge to Franklin to
Hastings to Osceola Nebraska. Please refer to the latest Winter
Weather Advisory for additional information.

Minor flooding is occurring along the Platte river in east-
central Hall County, particularly near the Interstate 80 and
Highway 281 interchange. Please refer to the Flood Advisory
statement for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and ice accumulation
throughout the upcoming winter storm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 blizzard, 5 winter weather. Local standard time, as filed.

Winter Weather, Furnas

When
February 23, 9:00 AM CST to 5:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A snowfall total of 3.5 inches occurred in Beaver City and 3.0 inches fell in Wilsonville.

Winter Weather, Harlan

When
February 23, 10:00 AM CST to 6:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

A snowfall total of 2.5 inches occurred at Harlan Lake.

Winter Weather, Kearney

When
February 23, 11:00 AM CST to 6:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

A snowfall total of 2.0 inches occurred in Minden.

Winter Weather, Hall

When
February 23, 11:00 AM CST to 6:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A snowfall total of 1.3 inches occurred at Central Nebraska Regional Airport in Grand Island, with NOHRSC snowfall analysis depicting that at least 2-3 fell in southeastern Hall County.

Winter Weather, Merrick

When
February 23, 12:00 PM CST to 7:00 PM CST
Where
Merrick forecast zone
Reported by
COOP Observer
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Based on snowfall reports from nearby counties and NOHRSC snowfall analysis maps, most of Merrick County likely received 1-3 of snow.

Blizzard, York

When
February 23, 1:00 PM CST to 8:00 PM CST
Where
York forecast zone
Injuries
4 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by heavy snow. The first of a series of crashes on Interstate 80 occurred at 245 p.m. at mile marker 355, two miles east of the York exit. This crash involved an estimated 30 vehicles, including at least 15 semis. More than 100 vehicles became stranded behind the crash and had to be escorted off of the interstate. Upon responding to the scene, a Waco Volunteer Fire Department ambulance was struck by a semi, injuring four personnel, two seriously. Cooperative observers reported a snowfall total of 6.5 inches three miles west of Gresham, 5.6 inches fell three miles north of York, and 5.4 inches in Bradshaw.

Blizzard, Clay

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

A snowfall total of 4.7 inches occurred six miles east-southeast of Clay Center and 3.0 inches fell in Clay Center. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Polk

When
February 23, 1:00 PM CST to 8:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

A snowfall total of 4.4 inches occurred three miles northeast of Shelby, 3.5 inches fell in Osceola, and 3.1 inches fell in Polk. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Adams

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

A snowfall total of 2.9 inches occurred at the NWS Hastings office. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow, especially in southeastern Adams County.

Blizzard, Hamilton

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Hamilton forecast zone
Reported by
Newspaper
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by heavy snow. At approximately 310 p.m. a crash occurred at mile marker 329 on Interstate 80, three miles west of the Aurora exit. The crash involved approximately 15 vehicles, including 10 semis. At least 50 vehicles became stranded behind this crash, and had to be escorted off of the interstate. During the incident, a large tanker truck belonging to Aurora Fire Department was struck from behind by a car, but no fire personnel were injured.

Blizzard, Fillmore

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

A snowfall total of 7.5 inches occurred in Geneva and four miles south of Shickley. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Franklin

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

A snowfall total of 3.0 inches occurred in Franklin. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Webster

When
February 23, 1:00 PM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

A snowfall total of 7.2 inches occurred four miles southwest of Blue Hill and 6.5 inches fell in Red Cloud. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Thayer

When
February 23, 1:00 PM CST to 8:00 PM CST
Where
Thayer forecast zone
Reported by
COOP Observer
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

A snowfall total of 8.5 inches occurred in Hubbell and 7.2 inches fell in Hebron. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

Blizzard, Nuckolls

When
February 23, 1:00 PM CST to 7:00 PM CST
Where
Nuckolls forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

A snowfall total of 4.7 inches occurred six miles east-southeast of Clay Center and 3.0 inches fell in Clay Center. Frequent north wind gusts of 35 to 40 mph produced quarter mile visibility or less when accompanied by the heavy snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808488, 810362, 810363, 810364, 810365, 808389, 808390, 808391, 808897, 808906, 808935, 808936, 808937, 808938, 810357.